Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 165, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2018, 10:18 AM MST for Apache County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2018, 10:18 AM MST (17:18 UTC)
- Expired
- Sep 1, 2018, 10:43 AM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:13 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 1, 9:13 AM MST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 913 AM MST Sat Sep 1 2018 .SYNOPSIS...Showers and thunderstorms possible through the afternoon. A few could be strong for areas in the northeast. Thunderstorm chances continue into the weekend mainly for areas along and northeast of the Mogollon Rim. Less activity is expected from Tuesday onward drying out by the end of the week. Expect cool mornings and near normal high temperatures through the period. && .DISCUSSION...A line of showers and thunderstorms extended from near the Grand Canyon southeastward across the Little Colorado River Valley including location such as Winslow, Holbrook and St. Johns during the mid morning hours. The same line will slowly push northward through the day eventually impacting most of the Navajo and Hopi Nations. A few storm will become strong today but the main influence will be widespread measurable rainfall with embedded downpours. The forecast is generally in good shape with just a few updates to cloud cover and precipitation chances based on current observations. Water vapor imagery this morning shows a trough axis extending from southeastern California into the Great Basin. Expect this feature to move in across northern Arizona and remain in place through the beginning of next week bringing shower and thunderstorm chances each day through Thursday with cooler near normal temperatures. A few showers and thunderstorms have formed across Gila County and portions of Tuscon's area as embedded disturbances in the main long wave pattern moved over this area this evening. These will continue to move northeast through the morning over southern Navajo and Apache county. The HRRR suggests some development could spread west through the morning as far as Flagstaff by daylight. The main story for today will be afternoon thunderstorm chances across areas north and east of the Mogollon Rim. Hi-res guidance suggests that early morning showers and thunderstorms will continue on through this area through the morning. By midday, another round of showers and thunderstorms could develop just north of the Mogollon Rim and head northeast across portions of western Coconino County and northern Apache and Navajo Counties. Sounding profiles for this area in the late afternoon suggest a few of these storms could become very strong with a broad area of 20 to 30 kt shear and ample instability. The true test will be how the atmosphere recovers after any morning convection moves through. Areas that remain sunny and dry will stand a greater chance for strong thunderstorms this afternoon. Stay tuned and have a way to receive warnings if you will be in these areas today. For Sunday and Monday, expect showers and thunderstorm chances to remain mostly along the high terrain of the Mogollon Rim, Chuska Mountains, and Kaibab Plateau. Elsewhere, there remains a chance for a few isolated showers and thunderstorms each afternoon. By the midweek, things begin to dry out with only a slight chance for storms over the White Mountains remains for Thursday and Friday as the trough weakens and high pressure begins to build back in across the southwest. && .AVIATION...For the 18Z package...Look for scattered showers and thunderstorm northeast of a KGCN-KFLG-KINW-KSOW line today and overnight. Along and south of this line isolated activity. A few storms today will contain large hail and torrential rain. Away from storms generally scattered sky conditions with southwesterly winds 5- 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect areas of showers and thunderstorms over eastern and northern portions of the district today, driest over western Yavapai and Coconino counties. Southwest winds will range from 15 to 25 mph most places. Cooler conditions and less wind is expected on Sunday, with a chance of showers and thundertorms continuing, mainly over central, southern and eastern zones. Monday through Wednesday...Scattered showers and thunderstorms will continue Monday and Tuesday, with a downward trend by Wednesday. Temperatures will range from around normal to just below normal, with generally light west through southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/ET AVIATION...McCollum/Peterson FIRE WETHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 1, 7:39 AM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
739 AM MST SAT SEP 1 2018
AZZ013-014-040-011515-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
739 AM MST SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
815 AM MST...
At 738 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Holbrook to 7 miles south of Woodruff to 7
miles west of Concho. Movement was east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Holbrook, St. Johns, Hunt, Sun Valley, Woodruff, Concho, Petrified
Forest National Park, Petrified Forest N.P. Visitors Center and
Petrified Forest N.P. Headquarters.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3511 10974 3467 10957 3442 10925 3438 10981
3467 11016 3501 11032
TIME...MOT...LOC 1438Z 269DEG 23KT 3491 11014 3467 11004 3451 10973
KDThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:49 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 26 min |
| Sep 1, 7:39 AM MST | Special Weather Statement | FGZ | 36 min | |
| Sep 1, 7:53 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 37 min |
| Sep 1, 9:29 AM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Sep 1, 1:59 PM MST | Special Weather Statement | FGZ | Coconino | 46 min |
| Sep 1, 2:30 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 45 min |
| Sep 1, 2:51 PM MST | Tornado Warning | FGZ | Navajo | 24 min |
| Sep 1, 3:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Sep 1, 3:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 45 min |
| Sep 1, 3:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Sep 1, 3:57 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 48 min |
| Sep 1, 4:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.